Thursday, 6 March 2008

Atrial Fibrillation and its Management-- the hard facts

I have talked of Atrial Fibrillation (AF) on this blog in the past, but today I think it is helpful to revisit this common disorder to discuss the correct management.

The causes of AF are well documented and I do not intend to go into any depth here, but common things being common, infection, valvular disease, ischaemic heart disease, heart failure, pulmonary embolism, thyrotoxicosis and electrolyte disturbance are what are considered the main causes.

Although treating the underlying condition may eventually ameliorate or resolve the AF e.g. Thyrotoxicosis treatment, the acute AF at the time of its presentation should be treated.

Why should AF be treated at all?

Well, AF causes disordered and rapid ventricular contraction and as a result there can be a loss of 10-20% of cardiac output (CO). In fact, this can worsened yet further in the elderly with as much as a 40% drop in CO thereby precipitating heart failure.

Moreover, studies have shown that there is a 2 x increased mortality overall from AF.

The presence of AF, especially in the elderly, can precipitate Heart Failure and ironically, heart failure can also cause AF ! It is the Chicken and the Egg phenomenon.

Fast AF can also result in rate related ischaemia and patients can develop acute coronary syndrome with rise in Troponin T, the most sensitive of the current cardiac biomarkers. I have seen this occur in many British patients.

The reduction in CO can also result in hypotension and cause patients to collapse.

Of equal importance, AF can result in thromboembolism and vascular occlusion e.g. Limb ischaemia, stroke, renal infarction.

Hence, whereas in the past AF was looked upon as some inconvenience for the patient but an otherwise benign condition, it is now recognised to be a serious cardiac disorder that requires immediate treatment.

The American Heart Association and European Resuscitation Council Guidelines ALL advocate immediate treatment for

  • Control of rhythm / rate
  • Anticoagulation
especially if the patient is unstable e.g. developing heart failure (please see European Guidelines above).

Moreover, AF should not just be assumed to be as a result of, for example, infection, without ruling out the other common causes e.g. MI, thyrotoxicosis, heart failure, electrolyte disturbances.


If the patient is haemodynamically unstable (i.e. hypotensive) because of the Fast AF, then these patients should receive electrical cardioversion unless contraindicated e.g. Unfit for anaesthesia.

Haemodynamically stable patients should be treated with either rate control or rhythm control therapy although this depends on what you as physicians wish to achieve for your patients in the long term. There has been shown to be no difference in outcome between rate control or rhythm control, and in the vast majority of patients, rate control may be easier to achieve in the long term than hoping to maintain sinus rhythm.

For example, a young patient with no structural heart problem with onset of AF (Lone AF) e.g. caused by alcohol, has a greater chance of being reverted to sinus rhythm than for an old patient who may for example, have ischaemic heart disease or enlarged atria. Hence, rhythm control by chemical cardioversion, or even electrical cardioversion either within 48 hours of onset of the AF or at 4-6 weeks after combined chemical cardiovertor therapy e.g. Oral amiodarine, plus anticoagulation with warfarin can be used.

If your goal is for rate control e.g. In the elderly patient with congestive heart failure, then treatment will differ in that drugs for rate control rather than rhythm control can be used e.g. Beta blockers, digoxin, diltiazem. However, in the elderly the choice of the best drug to treat AF is also determined knowing whether the patient has heart failure, liver failure or renal failure.

In severe heart failure calcium channel blockers e.g. Verapamil can worsen CHF by reducing cardiac muscle contractility and should be avoided in patient with a low ejection fraction e.g. 40%, whereas drugs such as digoxin and amiodarone do not deterimentally affect myocardial function.

However, in liver disease, long term amiodarone therapy may cause worsening liver function.

In renal failure, digoxin levels can rise and cause toxicity which includes nausea, vomiting, colour vision changes and profound bradycardia. Digoxin toxicity can also be made worse by hypokalaemia and hence, patients need levels of digoxin performed plus monitoring of potassium. Often patients are also using diuretics that can cause hypokalaemia and hence, polypharmacy and drug interactions should always be borne in mind when prescribing such drugs.

Thus, drug therapy for AF requires a knowledge not only of the the indications and pharmacotherapeutic effects but also of the side effects and hence, the contraindications.

So, in summary, fast AF should always be treated actively.

Rate control and rhythm control have a similar overall outcome and hence, the only choice between such therapies lies in symptom control, as restoring sinus rhythm is associated with less symptomatology.

Treatment of AF consists of either electrocardioversion, or pharmacological treatment. Pharmacological therapy consists of rhythm controlling or rate controlling agents.

Anticoagulation should be commenced acutely with heparin and then converted to warfarin. Lone AF, where a structurally normal heart exists in a patient <60>

Paroxysmal AF has the same risk for thromboembolism as continuous AF and hence, anticoagulation should be provided.

Using asprin instead of warfarin is associated with a higher thromboembolic risk but this is better than no anticoagulation at all. It may sometimes be better to use aspirin in the falling elderly patient with AF instead of warfarin because there is a potential risk of head injury and hence, subdural haemorrhage. Basically, it is a trade off between reducing severe bleeding complications but achieving some form of anticoagulation.

If possible, discuss the pros and cons with the patient; they should be given the choice rather than the doctor being paternalistic and choosing for them, as anticoagulation with its many benefits does not make the patient feel better, but can cause life threatening bleeding. Remember, it is their life and they should be involved in making decisions that may affect their health.

Please refer to any of the famous texts such as Harrison's, Merck Manual, UpToDate, and of course to the American Heart Association and European Resuscitation Guidelines (above) for a more in-depth discussion of AF.

Please consider...

No comments: